Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Laxactives cause cramps and watery stools - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
User :   I have chronic constipation and pass only a few small pebble like stools every few days,i am unable to pass even watery stools without lots of straining and even then only a tiny amount a time.
I have been prescribed various different laxactives which either didn't work or just gave me cramping and watery stools, which i still had difficulty passing and would only pass in tiny amounts,which could take up to 4 hours.
The doctor just says i have a lazy bowel and referel to a specialist is unnecessary.
I have also had weight gain in the past year.
I do have underactive thyroid but this being treated and is at a normal level currently.
I do not know what to do as any advice i've been given seems to be with regard to the texture of the stool but for me this doesn't seem to be the issue.
I'm at a complete loss as to what to do next any advice would be greatly appreciated
Doctor :   Hi,
User :   hi
User :   hi
Doctor :   Let me read your query for sometime to be able to have a good discussion here
User :   ok
Doctor :   Have you tried dietary fibers ?
User :   yes they didn't help
Doctor :   May i know what were they ?
User :   veg prunes
Doctor :   ok, If the laxatives have not worked do not try them again , they can cause harm to the intestines
Doctor :   Since when do you have this problem ?
User :   3 years it started when i was pregnant with my daughter
Doctor :   ok, may i know the mode of delivery ?
User :   vaginal
Doctor :   Did you have a delayed labour ?
User :   no
User :   7 hours
Doctor :   Ok, well the recommended treatment for the constipation when the specific cause is not known are laxatives ., purgatives and fibers
Doctor :   but 3 uears is a long time
Doctor :   you need to be evaluated by a specialist ( gastroentrologist )
User :   i agree unfortunately my doctor doesn't
Doctor :   getting tests like colonic transit studies, defecography, ano-rectal motility studies, or colonic motility studies will help in knowing the cause and determining the exact treatment
Doctor :   taking fibers may not be harmful , but laxatives for long time may cause permanent damage to the nerves in the intestines worsening the problem
User :   ok i will try and get a second opinion and try and get refered to a specialist
Doctor :   thats good
User :   thank you for your help
Doctor :   You are welcome
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor